Wyoming, 2021

Damaging Wind in Wyoming, September 13, 2021

September 13, 2021 · NWS CYS · 1 event in 1 county or zone

Strong winds with a line of showers and thunderstorms moving across Carbon County early in the morning of the 13th producing 50 MPH wind gusts at many locations. 62 MPH wind gust reported along Interstate 80 at Walcott Junction east of Rawlins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds with a line of showers and thunderstorms moving across Carbon County early in the morning of the 13th producing 50 MPH wind gusts at many locations. 62 MPH wind gust reported along Interstate 80 at Walcott Junction east of Rawlins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 13, 2:22 AM MST, 40 minutes earlier.

Area forecast discussion, Sep 13, 2:22 AM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
322 AM MDT Mon Sep 13 2021

.SHORT TERM...(Today and tonight)
Issued at 322 AM MDT Mon Sep 13 2021

Latest KCYS radar this morning scanning areas of showers and few
rumbles of thunder across the northern and western portions of the
forecast area as trough axis moves across the region. No
expectation of strong to severe storms this morning though any
precipitation certainly a welcome sight. The region will see cold
front later this morning into the afternoon move into the region
from the north ushering in cooler temperatures into Tuesday.
Marginal risk of strong to severe storms remain in the forecast
for much of southeastern Wyoming and the Nebraska Panhandle with
model solutions showing roughly around 500 J/kg of CAPE. Low level
lapse rates remain fairly lackluster around 6.5 to 7 degrees C/km
while more favorable middle level lapse rates reach into the 8
degree range. Questions remain on if the atmosphere can recover
for convective action in the afternoon with the continued
precipitation and cloud cover this morning. The NAMNEST struggles
to get convection going again this afternoon while the HRRR shows
solutions of precipitation this afternoon along and south of the
I-80 corridor from KRWL moving eastward. Gusty winds likely the
most potent severe threat today with gusts up to 60 mph in
strongest to perhaps form though some small to perhaps 1 inch hail
cannot be ruled out.

Influence of the front and minor low pressure across the western
portion of the forecast region will advance southeastward ahead of
building high pressure with chance for an isolated shower or two
across the Panhandle in the morning hours with a few afternoon
formation across the Laramie Range and WY/CO possible though
confidence remains low.

Highs today reaching into the low to middle 80s across the NE
Panhandle while middle 70s to low 80s on the WY side. Overnight
lows into Tuesday from the middle 40s into the middle 50s. Highs
Tuesday cooler with most places reaching into the low to middle
70s.

.LONG TERM...(Wednesday through Sunday)
Issued at 302 AM MDT Mon Sep 13 2021

This part of the forecast will remain dry until the end of the
period.

A couple upper level short wave troughs are still forecast to move
through the Northern Great Basin region, giving a glancing blow to
the forecast area during the latter half of the work week.  Models
have come into better agreement with the upper level pattern for the
weekend, with both showing southwest flow moving in ahead of the
next trough.  soundings show a dry environment over the forecast
area, so am not expecting any precipitation despite the passage of
the troughs.

There is still disagreement regarding how strong the trough moving
onshore will be.  However the ECMWF has trended toward the GFS in
placing the ridge axis over the Central Plains instead of the lee of
the Rockies.  Also, both models move the trough east, unlike last
night when the ECMWF had the ridge in place and the GFS had the
ridge absorb the trough.  The GFS does move the trough faster to the
east than the ECMWF.  Confidence is still low that this trough will
actually occur, but if models continue to show the weather pattern,
the forecast area could have another rain event for the beginning of
next week.

Temperatures for the period will be fairly consistent.  The warm
weather looks to continue for the Plains. There may be a slight cool
down Thursday for the northern third of the forecast area when a
weak cold front enters but is pushed back north Friday.  Lows will
change very little for the period.

The days of light winds may be coming to a close for the season.
700mb winds progressively increase through Saturday, with a small
decline Sunday.  The current wind forecast for these days will
likely be increasing in the coming days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1123 PM MDT Sun Sep 12 2021

Isolated showers and thunderstorms are currently moving across
portions of southeast Wyoming, but are expected to dissipate in
the next hour or so (by 7Z). Another wave of showers and
thunderstorms is forecast to move across portions of southeast
Wyoming and the Nebraska panhandle between 10Z and 18Z beginning
near KRWL around 10Z, reaching KLAR by 12Z, then the Nebraska
panhandle by 14Z. Visibilities and ceilings may temporarily lower
to MVFR levels as these showers move through. Gusty winds to 25
knots are possible following these showers across all TAF
terminals. Monday evening another wave of isolated showers and
thunderstorms are possible, primarily for KCYS, KLAR, and KSNY
after 00Z. Wind shifts will accompany these waves of showers and
thunderstorms move through, so the TAFs may require amendments if
the different waves move through either earlier or later than
currently forecast.

&&

.FIRE WEATHER...
Issued at 301 AM MDT Mon Sep 13 2021

Gusty winds and continued min RHs into the 20s for most locations
Monday and Tuesday ahead of yet another dry and breezy pattern
beginning Wednesday through the end of the work week. Some
widespread chances of precipitation continue today to limit
concern. Near-critical to critical fire weather conditions
possible later in the week for potential for headlines being
needed.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...WM
LONG TERM...JTL
AVIATION...LK
FIRE WEATHER...WM
Hazardous weather outlook, Sep 13, 2:23 AM MST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
323 AM MDT Mon Sep 13 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>119-140930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
323 AM MDT Mon Sep 13 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms possible this afternoon, some
may be on the strong to severe side.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation likely not needed.

In the hours before

Special weather statement, Sep 13, 2:45 AM MST, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 AM MDT Mon Sep 13 2021

WYZ103>105-109-110-113-114-131030-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-North Laramie Range WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
Snowy Range WY-
345 AM MDT Mon Sep 13 2021

...Strong thunderstorms will impact portions of northeastern Carbon,
northwestern Albany and western Converse Counties through 430 AM
MDT...

At 345 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Alcova to 7 miles
southwest of Teton Reservoir. Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rawlins, Hanna, Sinclair, Seminoe Campground, Shirley Basin, Seminoe
Dam, Boxelder, Little Medicine School and Teton Reservoir.

This includes Interstate 80 in Wyoming between mile markers 216 and
251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4244 10671 4243 10608 4262 10607 4267 10581
      4149 10673 4145 10745
TIME...MOT...LOC 0945Z 259DEG 46KT 4246 10664 4153 10735

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mokry
Local storm report, Sep 13, 3:00 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
400 AM MDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     TSTM WND GST     15 E SINCLAIR           41.74N 106.84W
09/13/2021  M62 MPH          CARBON             WY   MESONET

            MESONET STATION WY15 14.5 E SINCLAIR
            (WYDOT).

&&

WM

The radar

The Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
September 13, 3:02 AM MST
Where
Carbon County, 4.54 mi SW of Coyote Springs
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.740, -106.840

WYDOT mesonet station WY15 - Walcott Junction 14 miles east of Sinclair measured wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977500.